Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 211, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 13, 2024, 6:32 PM CDT for Des Moines County, Henry County, Louisa County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2024, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 13, 2024, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Des Moines County, IA, Henry County, IA, Louisa County, IA
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:25 PM CDT, 7 minutes earlier. Its key messages:
- Scattered strong to severe storms will continue south of I-80 through 10 PM. Hail and damaging winds are the primary risks.
- Well above normal temperatures next week will bring hot and humid conditions to the area. Heat indices will be in the 95 to 100 range.
- An active weather pattern will develop across the Midwest with organized storms running around the edge of the heat dome.
Area forecast discussion, Jun 13, 6:25 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 625 PM CDT Thu Jun 13 2024 .KEY MESSAGES... - Scattered strong to severe storms will continue south of I-80 through 10 PM. Hail and damaging winds are the primary risks. - Well above normal temperatures next week will bring hot and humid conditions to the area. Heat indices will be in the 95 to 100 range. - An active weather pattern will develop across the Midwest with organized storms running around the edge of the heat dome. && .SHORT TERM /THROUGH FRIDAY/... Issued at 231 PM CDT Thu Jun 13 2024 18z DVN sounding still shows a small cap inhibiting convection but this will erode quickly with convection initiation occurring between 3 and 6 PM. Of interest is the PWAT of 1.50 in the sounding. This is essentially at the 90% percentile in climatology. Thus storms that develop will be very efficient in generating high rainfall rates. Additionally, precip loading of downdrafts raises the specter of wet microbursts. Thus through 6 PM very rapid development of storms will occur along or just ahead of the front from southern Iowa to east northeast of the QC metro area. Initially, the primary risk will be the potential for hail that is at least golfball size. Precipitation loading in the storm downdrafts suggests the potential for wet microbursts with wind gusts over 75 mph. Very short term models have more cloud cover in them than what is being observed by satellite but their overall trend points to storms growing upscale into a broken line across southeast Iowa into west central Illinois by early evening. Once this occurs, storm interactions raises the possibility of meso vortices developing and the potential for brief spin up tornadoes. The overall severe risk should be done by 10-11 PM with the decaying convection exiting the area by 2 AM. The very late night hours will be dry with dropping humidity levels. On Friday, slightly cooler but much less humid conditions will be seen across the area. Temperatures will still average above normal. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 231 PM CDT Thu Jun 13 2024 Friday night Assessment...high confidence Quiet conditions will be seen across the area as high pressure quickly moves across the Midwest. Saturday through Thursday Assessment...high confidence on hot and humid conditions. Low confidence on rain chances. While there is a near daily risk of rain, much of the area has a high probability of remaining dry. A prolonged period of hot and humid conditions will build into the Midwest. Peak daytime heat index values of 95 to 100 are expected with overnight head index values only dropping into the mid 70s. The higher uncertainty is where will the organized thunderstorm track develop. If it develops north of the area, dry conditions will be seen. If it is over the area then periodic rounds of storms can be expected. The global models vary on their respective solutions, deterministic and ensemble wise. From a thermodynamic perspective, the favorable temperature gradients at H85 and H7 (19-23 and 9-13 C respectively) remain over or close to the area. Thus the prospects of seeing periodic organized thunderstorm complexes is reasonably good. The one time period that appears to have a higher probability of remaining dry looks to be Monday night into Tuesday. No discernible upper level disturbances can be found in the flow aloft. Otherwise, there is a small risk (20-30 percent) of thunderstorms Saturday through Monday for areas north of I-80. Tuesday night through Thursday there is a weak signal of an upper level disturbance moving through in the flow aloft that may bring a risk of rain to the entire area. However, overall coverage during this time period will remain at 20 to 30 percent. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 620 PM CDT Thu Jun 13 2024 Strong to severe storms will move into west central Illinois through 03z/14 and then slowly dissipate. Post frontal SHRA/TSRA have also developed across east central Iowa and will move east of the Mississippi and slowly dissipate. IFR conditions and gusty winds are likely in the SHRA/TSRA. After 03z/14 VFR conditions will be seen as high pressure builds into the Midwest. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Jun 13, 5:05 AM CDT, 13 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 505 AM CDT Thu Jun 13 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 505 AM CDT Thu Jun 13 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A cold front pushing into heat and humidity today will produce the chance(40 to 70%) for strong to severe thunderstorms across portions of the Outlook Area this afternoon and evening. Large hail and damaging winds are the primary threats, although a tornado or two cannot be ruled out. Locally heavy rain will also be possible. The Storm Prediction Center is forecasting an Enhanced Risk for severe weather, level 3 out of 5 for areas south of Iowa City, to Sterling Illinois. There is a Slight Risk, level 2 out of 5, across the rest of the Outlook Area. Before the storms occur, heat index readings may range from 95 to near 100 degrees south of Interstate 80. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Re-building heat and humidity will combine with near daily thunderstorm chances in the region from Saturday through early next week. Some strong to severe storms will be possible from time to time. There will also be the chance for locally heavy rain out of any storm system. Heat index readings may exceed 95 degrees at times Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. GENERAL STORM MOTION OF THE DAY: Southeast at 40 MPH. 12
In the hours before
Local storm report, Jun 13, 5:04 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
504 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Hail Bonaparte 40.70N 91.80W
06/13/2024 E1.50 Inch Van Buren IA Trained Spotter
VB38 reported ping pong hail.
&&Local storm report, Jun 13, 5:18 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
518 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM Hail 3 ESE Keosauqua 40.72N 91.92W
06/13/2024 M1.75 Inch Van Buren IA Trained Spotter
A few golf ball size hail stones found. Time
estimated by radar.
&&
JTSLocal storm report, Jun 13, 5:45 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
545 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Rain 3 ENE Charlie Heath Mem 40.59N 91.84W
06/13/2024 M2.70 Inch Clark MO Trained Spotter
storm total from Judy.
&&Local storm report, Jun 13, 5:49 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
549 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Tstm Wnd Gst Keokuk Airport 40.47N 91.43W
06/13/2024 M70 MPH Lee IA AWOS
&&Local storm report, Jun 13, 5:51 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
551 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Gst 1 SSW Mooar 40.44N 91.45W
06/13/2024 E70 MPH Lee IA Trained Spotter
Estimated 60 to 70 mph wind gusts.
&&
JTSLocal storm report, Jun 13, 6:18 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
618 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail 4 NNW Hillsboro 40.88N 91.75W
06/13/2024 M0.88 Inch Van Buren IA Trained Spotter
&&
JTSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:03 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 42 min |
| Jun 13, 4:27 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 32 min |
| Jun 13, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 45 min |
| Jun 13, 5:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Lee, Van Buren | 25 min |
| Jun 13, 5:28 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 47 min |
| Jun 13, 5:31 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa | 29 min |
| Jun 13, 6:08 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 52 min |
| Jun 13, 6:38 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 37 min |
| Jun 13, 6:39 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 36 min |
| Jun 13, 6:47 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 28 min |
| Jun 13, 4:41 AM CDT | Special Weather Statement | DVN | Rock Island | 34 min |
| Jun 13, 5:36 AM CDT | Special Weather Statement | DVN | Stephenson | 39 min |
| Jun 13, 6:43 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, McDonough, Warren | 47 min |
| Jun 13, 6:52 PM CDT | Tornado Warning | DVN | McDonough | 23 min |
| Jun 13, 3:54 PM CDT | Severe Thunderstorm Warning | DVN | Scotland | 66 min |
| Jun 13, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Clark, Scotland | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.